fbpx

Proton Pump Inhibitors (PPI), Barrett’s Esophagus and Esophageal Cancer

Share Button

“The alarming increase of EAC by 600% for the past 25 years suggests that Barrett’s Esophagus has increased as well, as the latter represents the main risk factor for EAC”

Cancer prevention, occurrence and relapse are all about identifying risks. GERD can lead to Barrett’s Esophagus which can lead to Esophageal Cancer. The challenge of identifying cancer risk, in the case of esophageal cancer, is that life often gets in the way.

 

My point here is a simple, everyday scenario. Considering more than 60 million American adults suffer heartburn at least once a month and about 25 million American adults suffer daily from heartburn, it is logical to think that this group buys a proton pump inhibitor (PPI- Prilosec, Prevacid, Nexium, etc.) at their local drugstore.

After all, unless you live under a rock you know that PPI’s reduce heartburn, right? The easiest,  quickest and cheapest way for you to feel better is a PPI, right? Unfortunately, in the world of cancer risks, short-term fixes can lead to long-term problems.

Could PPI’s have other potential side effects? Does the use of PPI’s lead to Barrett’s Esophagus?

While there is no definitive answer to this question, there is enough evidence that long-term use of PPI’s cause health problems.

Whether you have GERD, BE or EC, there are non-toxic therapies to help you feel better and reduce your risks of progressing from one stage to the next.

For more information on conventional, non-conventional, integrative cancer therapies, scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Proton Pump Inhibitors: The Culprit for Barrett’s Esophagus?

The alarming increase of EAC by 600% for the past 25 years suggests that BE has increased as well, as the latter represents the main risk factor for EAC (46). This emphasizes the importance of better understanding the causal process leading to intestinal metaplasia (BE) and suggests that a possible re-evaluation of the current protocol for the management and treatment of GERD and BE may be beneficial….

NSAIDs, statins, low-dose aspirin and PPIs, and the risk of oesophageal adenocarcinoma among patients with Barrett’s oesophagus

“CONCLUSIONS: In this population-based nested case-control study, use of NSAIDs, PPIs, low-dose aspirin or statins did not reduce the risk of HGD and OAC among patients with BO. These findings indicate that for an unselected group of patients with BO chemoprevention by use of drugs to reduce progression to HGD and OAC should not be directly considered as routine care.

Maintenance proton pump inhibition therapy and risk of oesophageal cancer

Background: The association of long-term use of proton pump inhibitors (PPIs) with oesophageal adenocarcinoma has been poorly defined. Our aim was to assess the risk of oesophageal cancer assessing confounding by indication.

Methods: This population-based cohort study included all 796,492 adults exposed to maintenance therapy with PPIs in Sweden in 2005-2012. Standardised incidence ratios (SIRs) and 95% confidence intervals (CIs) were calculated to assess the risk of oesophageal adenocarcinoma (and squamous cell carcinoma as a comparison) among long-term PPI users relative to the corresponding background population. The different indications for maintenance PPI therapy were analysed separately.

Results: Among all individuals using maintenance PPI therapy, the overall SIR of oesophageal adenocarcinoma was 3.93 (95% CI 3.63-4.24). The SIRs of adenocarcinoma were increased also among individuals without gastro-oesophageal reflux disease who used PPIs for indications not associated with any increased risk of oesophageal adenocarcinoma. For example, the SIRs among participants using maintenance PPI therapy because of maintenance treatment with non-steroidal anti-inflammatory drugs and aspirin were 2.74 (95% CI 1.96-3.71) and 2.06 (95% CI 1.60-2.60), respectively. The SIRs of oesophageal squamous cell carcinoma were increased for most investigated indications, but to a lesser degree than for oesophageal adenocarcinoma.

Conclusion: In conclusion, the long term use of PPIs is associated with increased risk of oesophageal adenocarcinoma in the absence of other risk factors. Long term use of PPIs should be addressed with caution.

 

Leave a Comment:

6 comments
Robert Oppenheimer says 4 years ago

Hi David
I was diagnosed with BE in 2000 and was on PPIs for over 15 years. I finally got off them 18 months ago and switched to Zantac (three 75mgs tabs a day).
Like Carolyn I had an initial return of symptoms, but these calmed down fairly quickly with the Zantac. I think the tendency to have a rebound effect is a very scary issue. I had tried to stop several times before and restarted due to pain.
But the truth is once I got through that stage I have been really comfy on my new regime..
I have had two episodes of pneumonia in tbe past and issues with weight gain, poor circulation in my legs and muscle loss/pain in my arms. I have also had memory problems. Most of these issues have begun to improve since stopping the PPI.
I also have MGUS so
am at risk for Multiple Myeloma and wonder if MGUS/MM could be another risk with taking PPIs?
Robert

Reply
    David Emerson says 4 years ago

    Hi Robert-

    Are you related to the physicist named Robert Oppenheimer? I have a distant relative who worked on the Manhattan Project. Great name.

    I am sorry to learn of your various health challenges.

    Several things. Long-term PPI use is associated with several serious health problems. I would have to do more research but I believe that it is reasonable to believe that at least some of your health challenges are related to your long-term PPI use.

    There may be a link between your MGUS and BE-

    If you have discontinued PPI’s I think the real question is the relation between Zantac and MGUS and MM. As you can read from the study linked below Zantac use can prevent abosorbtion of minerals. This reduced mineral absorbtion can weaken your bones. MGUS can weaken bones.

    Bone mineral density in patients taking H2-receptor antagonist.

    In short, long-term PPI use causes a host of health issues including malabsorbtion of minerals. MGUS is a blood disorder but it can lead to bone health problems. I cannot say if PPI use leads to MGUS…

    I encourage you to consider the Pre-Myeloma Cancer Coaching program. Not only will you undergo bone health therapies but one key supplement called curcumin reduced the risk of MM as well as reduces the risk of your BE becoming esophageal cancer.

    Let me know if you have any questions.

    Thanks and hang in there,

    David Emerson

    Reply
Linda Holloway says 5 years ago

I was Dx’d with BE a year & a half ago, & took PPI’s till now. With my doctor’s advice, I stopped Protonix 10 days ago, started on 300 mg Zantac, & my GERDS is back in force – stomach aches, belching, & acid reflux. I already take probiotics & tumeric, could add aloe vera juice. What other natural remedies can I try?

Reply
Carolyn Graham says 5 years ago

Thank you for this article, I was dx with BE in August, 2016 and have chosen not to take PPIs. I have an integrative Doctor and I am taking a huge dose of live probiotic (100 billion) each day and I am going to start Aloe Vera Juice (with the non-laxative effect, I can only find it in Australia “Nutralife Aloe Vera”. I would appreciate any information you may be able to share with me. Thank you.

Reply
Add Your Reply